Can Lipitor Cause Moods to Swing or Spiral Morel?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Has anyone ever complained about Lipator, causing their moods to swing or spiral more?  Thank-you


Dear Sue --

Thank you for asking.  I needed to investigate this further: one of my patients had a marked increase in irritability (which was one of the main symptoms we had been treating, successfully until then) when he was placed on a "statin" to lower his cholesterol (in his case, it was Crestor, a cousin of Lipitor). This change reversed when he stopped taking a medication.

Over a decade ago, concern was raised about the possibility that cholesterol reduction with medications like the statins could actually raise suicide rates. Initial studies of these and similar medications for people with high cholesterol lowered deaths due to heart disease but seemed to raise deaths due to suicide and violent accidents. So people have been paying attention to this issue for a long time. But the current general thinking is that these medications do not have a substantial negative mood impact. For example, in a recent review, the authors concluded "Though low cholesterol levels have been associated with depression and suicide, lipid-lowering agents have not been associated with these adverse effects." (
Huffman)

Nevertheless, there is at least one article I just discovered, searching the literature to address your question, which suggests an impact on serotonin when these medications are started, although in this particular study the effect reversed with time while the medication was continued (
Vevera).  This study parallels a small "pilot study" that investigated behavioral changes when people went on statins, and found a short-term increase in impulsivity, which seemed to disappear on long-term follow-up (Ormiston). 

Moreover, there is a least one case series describing irritability that seemed clearly associated with a cholesterol-lowering medication. As you'll see in the
abstract (Golomb), the investigators went back and interviewed six patients who had referred themselves after irritability began following the initiation of statin therapy. In each case, this behavior change reversed when the drug was stopped. In four cases it showed up again when they were re-challenged with the medication. 

One other study is of note, which found an increase in depression in people receiving statin therapy, versus placebo (Hyppa). 

So, I think we can safely say that in at least some cases, cholesterol-lowering medications have indeed been associated with mood changes.  Overall, it is probably not common, but it does occur.  As you can see, there is a hint in the literature here which suggests that this is a short-term change -- but I would probably not count on that if one of my patients reported a sudden shift in mood when starting a cholesterol-lowering medication.  I would collaborate with the doctor who prescribed the medication, carefully weighing options (I would especially be bound to engage in such collaboration if "my medications" were the ones that raised cholesterol to that point in the future, as is unfortunately rather often the case).

Thank you for your question --

Dr. Phelps



Published March, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?